Risk Factors for Venous Thromboembolism in Patients with Human Immunodeficiency Virus Infection

Katie L. Kiser, Pharm.D.; Melissa E. Badowski, Pharm.D.

Disclosures

Pharmacotherapy. 2010;30(12):1292-1302. 

In This Article

Risk Factors Related to Pharmacotherapeutic Agents

Protease inhibitors have been implicated as potential risk factors in the development of VTE, but conflicting data exist (Table 3). Two investigations revealed the annual incidence of VTE in HIV-infected individuals receiving protease inhibitor–based regimens to be 0.3–0.8%,[12,18] with other studies concurring that the cumulative incidence of VTE was significantly increased after protease inhibitor initiation, resulting in a 5–6 times higher risk compared with that in the general population.[10,14,18] However, another group observed a decrease in the rate of VTE in patients with HIV after 1996 (1.6%), when protease inhibitors were introduced to the market, compared with before 1996 (2%).[17]

Protease inhibitors thought to be associated with the occurrence of VTE include ritonavir,[10,12,14] indinavir,[10,12,14] saquinavir,[10,12,14] and nelfinavir.[12,14] Time to development of first VTE was as early as 72 days and as late as 54 months after protease inhibitor therapy initiation.[14,20] According to a case series, an association may be inferred based on the introduction of protease inhibitors into HIV treatment.[14] When evaluating the correlation between protease inhibitors and the development of VTE, 2 (0.19%) of 1050 HIV-infected individuals developed VTE before 1996 compared with 7 (1.08%) of 650 HIV-infected individuals receiving protease inhibitor–based antiretroviral therapy after 1996.[14] The OR for thromboembolism in the protease inhibitor–based therapy group compared with the non–protease inhibitor group was 5.7 (95% CI 1.2–27, p<0.01). Venous thromboembolism occurred in four individuals receiving saquinavir, two individuals receiving ritonavir, one of whom was switched to indinavir and had another thrombosis, and one patient receiving nelfinavir.

In addition, another group performed an epidemiologic study that identified indinavir use in the preceding 6 months as a risk factor in the development of VTE (adjusted OR 2.4, 95% CI 1.4–4.3) compared with saquinavir, nelfinavir, and ritonavir.[12] Another investigation endorsed the association of protease inhibitors to the development of VTE, which occurred in 28 of 1550 HIV-positive patients experiencing 34 thrombotic events.[10] The total incidence of protease inhibitor–associated VTE was 1.52% (0.30%/yr) compared with 0.33% (0.055%/yr) in 600 HIV-positive individuals not receiving protease inhibitor–based therapy. This was found to be significant (p<0.001) in those individuals receiving double nucleoside therapy. In this investigation, 17 individuals received saquinavir, six received indinavir, and two received a combination of indinavir and ritonavir.

Although the data are limited, protease inhibitors, specifically indinavir and saquinavir, have data supporting an association with increased risk of VTE in the HIV-positive population (Table 3).[10,12,14] Three other investigations failed to prove a connection between protease inhibitors and the risk of VTE.[9,20,67] As such contradictory evidence exists, more investigations are needed to enhance the evidence in this area. Since these investigations were performed, atazanavir, darunavir, fosamprenavir, lopinavir, and tipranavir have been introduced to the market; to our knowledge, no published data exist on the association of VTE with these drugs' use.

The pathogenesis of increased risk of VTE with protease inhibitors has not yet been discerned. It is postulated to be secondary to protease inhibitors interfering with hepatic metabolism, specifically cytochrome P450 metabolism, and regulation of thrombotic proteins. This may ultimately cause a prothrombotic state in HIV-infected individuals and therefore increase the risk of a thrombotic episode.[21] One group speculated that protease inhibitors may either downregulate the anticoagulant effect within the body or generate endothelial or platelet dysfunction.[10] Alternatively, well-documented data exist connecting protease inhibitors with lipodystrophy.[68] One hypothesis states that HIV-positive individuals with fat redistribution may be at increased risk for developing an abnormal coagulation profile, such as increased fibrinogen, D-dimer, plasminogen activator inhibitor-1, or protein S deficiency.[68] These abnormalities have been linked to the development of VTE; however, evidence to support this hypothesis is lacking.

Another drug believed to be related to an increased incidence of VTE in patients with HIV is megestrol acetate.[10,12,20] Megestrol acetate is used as an appetite stimulant in the management AIDS-related cachexia. One group of authors isolated 9 (32.1%) of 28 patients who had concurrent VTE while receiving megestrol acetate; however, the authors did not observe a correlation between the drug and increased risk of thrombotic events.[10] Conversely, another group observed 30 thrombotic events in 2226 person-years of follow-up and identified a significant increase in risk of VTE in those receiving megestrol acetate (adjusted OR 2.0, 95% CI 1.3–2.9).[12] Although progestin-based therapies are a known risk factor for VTE, it is important to investigate the actual incidence in those receiving concomitant megestrol therapy with protease inhibitors.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....